Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You and Your Team.

Learn More →

Exogenous Insulin-Derived Acanthosis Nigricans

Exogenous Insulin-Derived Acanthosis Nigricans Acanthosis nigricans presents as asymptomatic tan to dark brown velvety plaques usually on the posterior neck and intertriginous areas. It is often a cutaneous manifestation of insulin resistance. Histopathologically, lesions demonstrate hyperkeratosis, papillomatosis, acanthosis, and a thickened dermis. Acanthosis nigricans at the site of repeated insulin injections has been reported at least twice previously in the literature.1,2 The activation of insulinlike growth factor (IGF) receptors due to high circulating levels of insulin likely causes this lesion.3 Report of a Case A 63-year-old, 109-kg white man with a 10-year history of insulin-dependent type 2 diabetes mellitus presented with a 1-year history of asymptomatic plaques on both sides of the lower abdomen. The patient reported injecting insulin exclusively into the skin of the 2 affected areas approximately 5 times daily for 10 years. He required large volumes of insulin, including 35 U of insulin aspart before meals and 135 U of insulin glargine daily for the last 6 months (approximately 2.2 U/kg). His hemoglobin A1c percentage on admission was 7.9%. On physical examination, both lateral aspects of the lower abdomen demonstrated 2 well-defined 4- and 6-cm hyperkeratotic verrucous dark brown plaques (Figure 1). The neck, axillae, and groin were unremarkable. Histopathologic examination revealed compact hyperkeratosis, papillomatosis, acanthosis, a thickened dermis, and a mild superficial and deep perivascular lymphocytic infiltrate (Figure 2). Based on the clinical and histologic findings, the patient was diagnosed as having exogenous insulin-derived acanthosis nigricans. Figure 1. View LargeDownload Presentation of exogenous insulin-derived acanthosis nigricans. A, Circumscribed dark brown plaque on the left lower abdomen. B, Hyperkeratotic, dark brown, verrucous plaque. Figure 2. View LargeDownload Hyperkeratosis, papillomatosis, acanthosis, a thickened dermis, and superficial and deep perivascular infiltrate (hematoxylin-eosin, original magnification ×40). The patient stopped injecting the affected areas and started to rotate his injections. He applied salicylic acid, 6%, to the affected areas twice daily to decrease the thickness of the lesions. After 3 weeks of use, the patient reported decreased thickness at the periphery of the lesions. Comment Acanthosis nigricans on the thighs at the site of repeated insulin injections has been reported at least twice previously in the literature.1,2 These lesions were characterized by dark brown hyperkeratotic plaques that histologically demonstrated hyperkeratosis, papillomatosis, acanthosis, thickened collagen, and superficial and deep perivascular infiltrate.1,2 The activation of IGF receptors likely causes these lesions. Insulin is structurally homologous to IGF, a peptide normally involved in the growth hormone pathway. At low levels, insulin binds to its own receptor, but at higher concentrations, it binds to IGF receptors.3 Activation of IGF receptors in skin results in keratinocyte and fibroblast proliferation resulting in thickened and hyperkeratotic skin.3 This case lends further support to the theory that acanthosis nigricans relates to high insulin levels. Clinicians should inquire about excessive insulin injections when acanthosis nigricans occurs on the abdomen, thighs, buttocks, or posterior surfaces of the upper arms. Correspondence: Dr Adams, University of Cincinnati, College of Medicine, Department of Dermatology, PO Box 670592, Cincinnati, OH 45267-0592 (adamsbb@email.uc.edu). Financial Disclosure: None reported. References 1. Fleming MGSimon SI Cutaneous insulin reaction resembling acanthosis nigricans. Arch Dermatol 1986;122 (9) 1054- 1056PubMedGoogle ScholarCrossref 2. Erickson LLipschutz DEWrigley W et al. A peculiar cutaneous reaction to repeated injections of insulin. JAMA 1969;209 (6) 934- 935PubMedGoogle ScholarCrossref 3. Rendon MICruz PDSontheimer RD et al. Acanthosis nigricans: a cutaneous marker of tissue resistance to insulin. J Am Acad Dermatol 1989;21 (3, pt 1) 461- 469PubMedGoogle ScholarCrossref http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Dermatology American Medical Association

Exogenous Insulin-Derived Acanthosis Nigricans

Loading next page...
 
/lp/american-medical-association/exogenous-insulin-derived-acanthosis-nigricans-BJSwE67HH7
Publisher
American Medical Association
Copyright
Copyright © 2008 American Medical Association. All Rights Reserved.
ISSN
0003-987X
eISSN
1538-3652
DOI
10.1001/archdermatol.2007.27
Publisher site
See Article on Publisher Site

Abstract

Acanthosis nigricans presents as asymptomatic tan to dark brown velvety plaques usually on the posterior neck and intertriginous areas. It is often a cutaneous manifestation of insulin resistance. Histopathologically, lesions demonstrate hyperkeratosis, papillomatosis, acanthosis, and a thickened dermis. Acanthosis nigricans at the site of repeated insulin injections has been reported at least twice previously in the literature.1,2 The activation of insulinlike growth factor (IGF) receptors due to high circulating levels of insulin likely causes this lesion.3 Report of a Case A 63-year-old, 109-kg white man with a 10-year history of insulin-dependent type 2 diabetes mellitus presented with a 1-year history of asymptomatic plaques on both sides of the lower abdomen. The patient reported injecting insulin exclusively into the skin of the 2 affected areas approximately 5 times daily for 10 years. He required large volumes of insulin, including 35 U of insulin aspart before meals and 135 U of insulin glargine daily for the last 6 months (approximately 2.2 U/kg). His hemoglobin A1c percentage on admission was 7.9%. On physical examination, both lateral aspects of the lower abdomen demonstrated 2 well-defined 4- and 6-cm hyperkeratotic verrucous dark brown plaques (Figure 1). The neck, axillae, and groin were unremarkable. Histopathologic examination revealed compact hyperkeratosis, papillomatosis, acanthosis, a thickened dermis, and a mild superficial and deep perivascular lymphocytic infiltrate (Figure 2). Based on the clinical and histologic findings, the patient was diagnosed as having exogenous insulin-derived acanthosis nigricans. Figure 1. View LargeDownload Presentation of exogenous insulin-derived acanthosis nigricans. A, Circumscribed dark brown plaque on the left lower abdomen. B, Hyperkeratotic, dark brown, verrucous plaque. Figure 2. View LargeDownload Hyperkeratosis, papillomatosis, acanthosis, a thickened dermis, and superficial and deep perivascular infiltrate (hematoxylin-eosin, original magnification ×40). The patient stopped injecting the affected areas and started to rotate his injections. He applied salicylic acid, 6%, to the affected areas twice daily to decrease the thickness of the lesions. After 3 weeks of use, the patient reported decreased thickness at the periphery of the lesions. Comment Acanthosis nigricans on the thighs at the site of repeated insulin injections has been reported at least twice previously in the literature.1,2 These lesions were characterized by dark brown hyperkeratotic plaques that histologically demonstrated hyperkeratosis, papillomatosis, acanthosis, thickened collagen, and superficial and deep perivascular infiltrate.1,2 The activation of IGF receptors likely causes these lesions. Insulin is structurally homologous to IGF, a peptide normally involved in the growth hormone pathway. At low levels, insulin binds to its own receptor, but at higher concentrations, it binds to IGF receptors.3 Activation of IGF receptors in skin results in keratinocyte and fibroblast proliferation resulting in thickened and hyperkeratotic skin.3 This case lends further support to the theory that acanthosis nigricans relates to high insulin levels. Clinicians should inquire about excessive insulin injections when acanthosis nigricans occurs on the abdomen, thighs, buttocks, or posterior surfaces of the upper arms. Correspondence: Dr Adams, University of Cincinnati, College of Medicine, Department of Dermatology, PO Box 670592, Cincinnati, OH 45267-0592 (adamsbb@email.uc.edu). Financial Disclosure: None reported. References 1. Fleming MGSimon SI Cutaneous insulin reaction resembling acanthosis nigricans. Arch Dermatol 1986;122 (9) 1054- 1056PubMedGoogle ScholarCrossref 2. Erickson LLipschutz DEWrigley W et al. A peculiar cutaneous reaction to repeated injections of insulin. JAMA 1969;209 (6) 934- 935PubMedGoogle ScholarCrossref 3. Rendon MICruz PDSontheimer RD et al. Acanthosis nigricans: a cutaneous marker of tissue resistance to insulin. J Am Acad Dermatol 1989;21 (3, pt 1) 461- 469PubMedGoogle ScholarCrossref

Journal

Archives of DermatologyAmerican Medical Association

Published: Jan 1, 2008

Keywords: acanthosis nigricans,insulin

References